Is what you have Erythema Multiforme?
When I walked into my doctors office without an appointment and showed my hands to them my primary care doctor said “this looks like Erythema Multiforme.” Thousands of dollars and cc’s of blood tests and biopsies he likely was right. I had the classic sign of this disorder “Target lesions.” The distribution of the lesion was rather characteristic as well. Palms, Soles, and sometimes inside the mouth. I had feet stuff but only once did I have a oral lesion and that was during messed up steroid taper. The biopsy showed “urticaria” but the edge had lymphocytic infiltration seen in EM. Okay here we go again. Erythema Multiforme and CU crossing one another in both clinical presentation and pathologic appearance. I always told my doctors that my lesion never itched instead they always burned. More characteristic of EM.
Can you have other antibodies in EM?
Yup. It is a hypersensitivity reaction to a challenge. Viruses, bacterial infection, antibiotics among causes. Usually this condition is self limiting and in my case, if you took out the time I was on steroids, 4-6 weeks the condition slowly goes away. This is kinda what happened to me. The allergist I saw diagnosed me as autoimmune CU. See how this gets convoluted. The clinical diagnosis the first day might have been correct. EM has a few related conditions worst of which is Erythema Multiforme Major or Steven Johnson Syndrome.
In the biopsies of the skin in EM they should examine whether there is separation of the dermis. This desquamation is the classic sign in SJ syndrome. In EM it is not as dramatic but might differentiate EM from CU.
Rebekah Howe So what are the doctors doing for that?
Martin Asinari The example I trying to present is that they really can’t do anything. The condition has to run it’s course and if the clinical diagnosis is correct it will. The steroids actually make it worse. Many folks here are seeing steroids make EM, CU worse. Yea, when you take steroid hives/lesions whatever you want to call them go away, but there will be hell to pay when the steroid have to be weaned. Boy, do I know this hell.
Nancy Mooney Michalak A doc at Brigham Womens in Boston thought I might have that, but the trytase? test was not elevated.
Gene Starr Hmmmm. Martin Asinari… This is interesting. Since I started weaning I would have a bad breakout for maybe 2 days or so, then after that I would have the “hives” mostly on my palms of my hands and on my feet. My hands look just like that picture. Hmmmm. Interesting. PS, I wean again tonight from 5/10 to 5/5…
Sue Elshire Hargrave Hang in there, Gene!!!!
Diagnosing is difficult, as everyone has a medical history that gives the doctors a wide range of information. A punch test into your hives that comes out as one thing (ie: EM) may be just part of the information, but the bigger picture is what your specialist will hear from you and see from your skin. Make sure you see your doc and talk to them about this, if you are concerned, and make sure you have given him/her all your medical history!!!! It is certainly complex!!!